Corneal melting after use of nepafenac in a patient with chronic cystoid macular edema after cataract surgery

Mario A. Di Pascuale, Jess T Whitson, Venkateswara Mootha

Research output: Contribution to journalArticlepeer-review

14 Scopus citations

Abstract

This report describes a patient who developed a corneal melt after the use of nepafenac, a nonsteroidal antiinflammatory drug. An 82-year-old woman with chronic cystoid macular edema after cataract extraction and intraocular lens implantation in the left eye, which was clinically controlled with a topical nonsteroidal antiinflammatory drug, was initially treated with diclofenac sodium 0.1% before being treated with nepafenac 0.1%. After 5 months of nepafenac use, the patient complained of pain, a foreign body sensation, and decreased vision in her left eye. The left eye showed a peripheral corneal ulcer with no stromal cell infiltration. The corneal ulcer was scraped and cultured to show epithelial cells and neutrophils with no growth of microorganisms. The nepafenac was discontinued, and a topical antibiotic and lubrication were used. After 2 months, the patient's visual acuity improved, and she had an intact epithelium and stable corneal thinning. To the authors' knowledge, this is the first case report of a corneal melt after the prolonged use of nepafenac to treat cystoid macular edema.

Original languageEnglish (US)
Pages (from-to)129-130
Number of pages2
JournalEye and Contact Lens
Volume34
Issue number2
DOIs
StatePublished - Mar 1 2008

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Corneal melting after use of nepafenac in a patient with chronic cystoid macular edema after cataract surgery'. Together they form a unique fingerprint.

Cite this